Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 46, NWS Springfield, MO

April 19, 2002Dade County, Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 19, 2002, 4:49 PM CDT for Dade County, Lawrence County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2002, 4:49 PM CDT (21:49 UTC)
Expired
Apr 19, 2002, 5:30 PM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Dade County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 51 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1060 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 192149
SVRSGF
MOC057-109-192230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
449 PM CDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAWRENCE COUNTY IN MISSOURI
  DADE COUNTY IN MISSOURI

* UNTIL 530 PM CDT

* AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM GOLDEN CITY TO MOUNT
  VERNON...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   LOCKWOOD BY 455 PM CDT.
   GREENFIELD...EVERTON BY 505 PM CDT.

THE TOWNS OF MEINERT...RED OAK...HOBERG...PENNSBORO AND SOUTH
GREENFIELD ARE ALSO IN THE PATH OF THESE STORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3734 9417 3705 9384 3729 9361 3759 9364
          3761 9407 3740 9413

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 1:59 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 19, 1:59 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
159 PM CDT FRI APR 19 2002

MAIN FOCUS THIS PERIOD WILL BE WITH THUNDERSTORM
CHANCES/AMOUNTS/STRENGTH.

SURFACE FRONT WAS STILL TO THE NORTHWEST OF CWA FROM SOUTH OF KANSAS
CITY AND EMPORIA...TO NORTH OF CHANUTE.  TEMPERATURES IN THE UPPER
50S TO LOW 60S BEHIND THE FRONT...WHILE AHEAD OF THE FRONT IN THE
70S AND 80S WITH DEW POINTS IN THE UPPER 60S TO LOW 70S.

MCS OUTFLOW OVER CENTRAL MO THIS MORNING SPARKED ADDITIONAL SEVERE
THUNDERSTORM DEVELOPMENT BY LATE MORNING AND HAS PUSHED OUT OF THE
AREA FOR NOW.  MORE CONVECTION DEVELOPED OVER CENTRAL OK...AND THAT
IS PUSHING NORTHEAST...EVENTUALLY INTO THE CWA BY LATE AFTERNOON.
SHOULD ALSO BEGIN TO SEE SOME CONVECTION DEVELOP FURTHER NORTH ALONG
THE FRONT AS IT SAGS INTO THE CWA THIS EVENING.

MODELS ARE IN DECENT AGREEMENT THROUGH THE PERIOD...AND SLOWLY SAG
THE SURFACE FRONT THROUGH MOST OF THE AREA TONIGHT.  SHOWERS AND
THUNDERSTORMS WITH VERY HEAVY RAIN ARE EXPECTED...WITH PW VALUES
FROM 1.5 TO 1.7 INCHES.  SEVERE THREAT LOOKS TO MAINLY BE WITH
HAIL.  18Z SOUNDING FROM SGF SHOWS LITTLE OR NO CAP...WITH JUST OVER
2000 J/KG CAPE VALUES AND WBZ OF 10500FT.  SOUNDINGS ALSO FAIRLY
SATURATED TO ABOUT 15KFT.  PW VALUES WERE 1.62 IN.  WITH RECENT
HEAVY RAINS...ESPECIALLY OVER THE SOUTHERN PORTION OF THE CWA...AND
WITH THE POTENTIAL FOR HEAVY RAINS FROM THIS EVENING THROUGH
SUNDAY...WILL BE ISSUING A FLOOD WATCH FOR THE ENTIRE AREA BEGINNING
THIS AFTERNOON.

FRONT (IF IT ACTUALLY MAKES IT) PROGGED TO BECOME STATIONARY ACROSS
NORTHERN ARKANSAS ON SATURDAY MORNING.  UPPER WAVE SHIFTS EAST INTO
THE ROCKIES AND HIGH PLAINS REGION.  LOW LEVEL MOISTURE SHOULD
OVERRUN THE FRONT WITH THE THREAT OF SHOWERS/THUNDERSTORMS AND HEAVY
RAIN CONTINUING ACROSS THE CWA.  THE BEST CHANCE OF SEVERE WILL
OCCUR ACROSS SOUTHERN MISSOURI IN THE VICINITY OF THE FRONT.

THE UPPER WAVE BEGINS TO LIFT NORTHEAST INTO KS/NEBRASKA WITH THE
THREAT OF HEAVY RAIN TO CONTINUE INTO SATURDAY NIGHT AS THE SURFACE
WAVE BEGINS TO LIFT NORTH AND BACK INTO THE AREA.   THE UPPER WAVE
THEN SHIFTS INTO IA/MO ON SUNDAY WITH CDFNT PUSHING THROUGH THE CWA
AND FINALLY ENDING THE RAIN LATE SUNDAY.

MUCH COOLER AIR THEN WORKS INTO THE AREA SUNDAY NIGHT INTO
MONDAY...WITH SOME NORTHERN ZONES POSSIBLY DIPPING INTO THE 30S FOR
OVERNIGHT LOWS.

HOPE TO HAVE ISC GRIDS OUT BY 3 PM.

.SGF...
MO...FLOOD WATCH FOR TONIGHT THROUGH SATURDAY NIGHT FOR ZONES
MOZ055>058...MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106.

KS...FLOOD WATCH FOR TONIGHT THROUGH SATURDAY NIGHT FOR ZONES
KSZ073...KSZ097...KSZ101.

LINDENBERG

In the hours before

Local storm report, Apr 19, 11:46 AM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1146 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 AM    WAYNESVILLE               MO   .75 INCH HAIL
04/19/02   PULASKI
Local storm report, Apr 19, 11:49 AM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1149 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    7 W SALEM                 MO   1.75 INCH HAIL
04/19/02   DENT                           REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Apr 19, 12:37 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1237 PM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1154 AM    4 E LENOX                 MO   WIND DAMAGE
04/19/02   DENT                           TREES DOWN ACROSS HWY
                                          H. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1154 AM    SALEM                     MO   WIND DAMAGE
04/19/02   DENT                           TREES DOWN ON POWER
                                          LINES IN THE CITY
                                          LIMITS.  REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Special weather statement, Apr 19, 1:00 PM CDT, 3 hours 49 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI APR 19 2002

...LOCALIZED FLOODING AND SEVERE THUNDERSTORMS POSSIBLE...

* HAZARDOUS WEATHER THREAT(S)...

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL UP TO 1 INCH
IN DIAMETER...DAMAGING WINDS UP TO 70 MPH...AND LOCALIZED FLOODING.

* THREAT AREAS AND TIMING...

SOUTHEAST KANSAS...ALL OF CENTRAL AND SOUTHERN MISSOURI THIS
AFTERNOON AND TONIGHT.

* DISCUSSION...

A COLD FRONT WILL SLOWLY PUSH SOUTH INTO CENTRAL AND SOUTHERN
MISSOURI THIS AFTERNOON AND TONIGHT.  SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG AND AHEAD OF THE COLD FRONT THIS
AFTERNOON...AND WILL CONTINUE ACROSS THE AREA TONIGHT.  SOME SEVERE
STORMS WILL BE POSSIBLE WITH DAMAGING WIND AND LARGE HAIL AS
THE MAIN THREATS.  ALONG WITH THE POTENTIAL FOR SEVERE WEATHER...
VERY HEAVY RAINS WILL BE POSSIBLE...ALONG WITH FLASH FLOODING.

* SPOTTER ACTIVATION OUTLOOK...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE
OZARKS REGION.

* EXTENDED OUTLOOK...

THE COLD FRONT WILL HANG UP IN NORTHERN ARKANSAS TONIGHT...WITH THE
THREAT OF SHOWERS AND THUNDERSTORMS CONTINUING INTO SUNDAY.  HEAVY
RAIN WILL BE POSSIBLE WITH THE THUNDERSTORMS...ALONG WITH THE
CONTINUED THREAT OF FLOODING.

LINDENBERG
Special weather statement, Apr 19, 1:30 PM CDT, 3 hours 19 minutes before
MOZ055>058-067>071-078>083-089>092-191845-

SPECIAL WEATHER STATEMENT...SEVERE THUNDERSTORM WATCH CANCELLATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 PM CDT FRI APR 19 2002

SEVERE THUNDERSTORM WATCH NUMBER 124 HAS BEEN CANCELLED...EFFECTIVE
IMMEDIATELY. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED
ACROSS THE AREA FOR THE NEXT SEVERAL HOURS.

A WARM AND UNSEASONABLY HUMID AIRMASS WILL REMAIN OVER THE REGION
THIS AFTERNOON...WITH PARTIAL SUNSHINE EXPECTED TO ENHANCE THE
INSTABILITY. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
REDEVELOP ACROSS THE REGION LATE THIS AFTERNOON INTO THIS EVENING.
PLEASE CONTINUE TO MONITOR THE LATEST WEATHER INFORMATION FOR ANY
WATCHES THAT MAY BE ISSUED LATER TODAY.

BOOKBINDER
Special weather statement, Apr 19, 4:10 PM CDT, 39 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200300-

SPECIAL WEATHER STATEMENT...SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
410 PM CDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 128...IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES ALL OF THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL TO TWO
INCHES IN DIAMETER...DAMAGING WIND GUSTS TO 70 MPH...AND LOCALLY
HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY
NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING
WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

BOOKBINDER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 9:45 AM CDTSevere Thunderstorm WarningSGFDallas, Polk45 min
Apr 19, 11:17 AM CDTSevere Thunderstorm WarningSGFDent43 min
Apr 19, 11:40 AM CDTSevere Thunderstorm WarningSGFPulaski35 min
Apr 19, 11:58 AM CDTSevere Thunderstorm WarningSGFPhelps47 min
Apr 19, 12:00 PM CDTSevere Thunderstorm WarningSGFDent45 min
Apr 19, 12:14 PM CDTSevere Thunderstorm WarningSGFGreene, Webster46 min
Apr 19, 4:42 PM CDTSevere Thunderstorm WarningSGFCedar, Dallas, Hickory, Polk, St. Clair63 min
Apr 19, 5:04 PM CDTSevere Thunderstorm WarningSGFCamden56 min
Apr 19, 5:25 PM CDTSevere Thunderstorm WarningSGFPhelps50 min
Apr 19, 5:49 PM CDTFlash Flood WarningSGFCamden6 hr
Apr 19, 6:15 PM CDTFlash Flood WarningSGFMaries, Miller, Pulaski6 hr
Apr 19, 6:26 PM CDTFlash Flood WarningSGFPhelps6 hr
Apr 19, 6:33 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Texas42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.